Massachusetts, 2016

Flood and Lightning Strike in Massachusetts, May 30, 2016

May 30, 2016 · NWS BOX · 2 events in 2 counties and zones

The day began with heavy rainfall in the morning and ended with thunderstorms in the afternoon. This resulted in isolated minor flooding and one lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The day began with heavy rainfall in the morning and ended with thunderstorms in the afternoon. This resulted in isolated minor flooding and one lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 30, 5:56 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 30, 5:56 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
656 AM EDT MON MAY 30 2016

.SYNOPSIS...
Bands of heavy rain showers are expected this morning. The bulk of
the rain will be over by early afternoon, but a few thunderstorms
may develop late this afternoon/early this evening across interior
southern New England.  Mainly dry weather expected tonight except
for another batch of showers that may graze the south coast and
Islands. Dry conditions with warm afternoons follow Tuesday into
Wednesday. Unsettled weather may return by the end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***Bands of heavy showers/isolated thunderstorms this morning may
result in localized poor drainage street flooding***

***A few thunderstorms are possible across the interior late this
afternoon/early evening***

7 AM Update...Forecast this morning is generally on track. Made a
few minor updates to the temperatures and the PoPs to bring more
in line with current trends. There are bands of heavy rain across
southern New England. There are two areas that are seeing this
heavy rain. The first is in the northwestern part of
Massachusetts. The second is across eastern CT/RI and eastern MA.
Rainfall rates over an inch per hour have been observed at times
in this heavy rain. Despite the heavy rain, mainly looking at poor
drainage/street flooding only.

Tropical plume of moisture is lifting northward into southern New
England early this morning, despite shallow cool marine layer in
place. PWATs near 2 inches combined with a southwesterly low
level jet of 25 to 35 knots will result in bands of heavy rain
showers and perhaps a few embedded thunderstorms this morning.
Bulk of our mesoscale guidance brings the heaviest swath across
CT and then across central and northeast MA. There are also some
hints of a secondary heavier band developing across the south
coast or it may remain just offshore.

The rain this morning may result in localized poor drainage street
flooding issues in the heaviest bands, but do not expect these
problems to be widespread.

The bulk of the rain will occur this morning. Drier mid level air
working into the region will bring an end to most of the
precipitation by early afternoon, except perhaps the immediate south
coast.

While an abundance of clouds will remain in place, some peeks of sun
will likely develop at least across the interior this afternoon.
This will allow for some destabilization out ahead of the
approaching pre-frontal trough/cold front.  This will result in a
few thunderstorms developing across eastern NY. It's uncertain if
they will survive the trip into our western zones, but its
possible we may see a few t-storms late this afternoon/early
evening with the highest risk in northwest MA. The combination of
instability/shear appear too low for severe weather, although we
can not rule out an isolated strong storm or two.

As for temperatures, they remain quite cool early this morning along
with areas of fog. While it will take some time to mix out the
marine layer, expect temperatures to shoot up well into the 70s to
around 80 in most locations by late afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
***Patchy dense fog may develop late tonight***

Tonight...

If a few thunderstorms are able to develop across interior southern
New England, they will weaken this evening with the loss of
instability.  Otherwise, much of the night will be dry but can not
rule out a few brief showers as the actual cold front crosses the
region.  The one exception to this is along the south coast and
particularly Martha's Vineyard/Nantucket, where a weak surface
trough will combined with still relatively high PWATs. This will
likely result in another period of rain showers overnight.

Low temperatures tonight will mainly be in the upper 50s to the
lower 60s.  Breaks in the clouds overnight may allow for some patchy
dense fog to develop given the wet ground, so something will have
to watch closely.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

  * Mainly dry with above normal temperatures Tue/Wed
  * Unsettled weather may return toward next weekend

Medium range models are in good agreement on the overall synoptic
pattern.  A mid-level ridge will move over southern New England
Tuesday and then move offshore Wednesday.  Mid-level troughing then
moves into Quebec towards the end of the work week and starts
influencing our weather with several shortwaves working around the
base of the trough.  This will result in more unsettled weather
towards the end of the week.

Tuesday and Wednesday...Mid-level ridge moves over southern New
England.  This will bring dry weather to much of the area.  A dry
cold front will move through southern New England Tuesday, resulting
in a wind shift to the north.  This is followed by another back door
cold front on Wednesday.  Temperatures will be above normal through
both days, especially across the western zones.  Onshore flow will
result in more seasonable temperatures along the east coast.

Thursday through Sunday...Mid-level trough moves into Quebec
allowing several shortwaves rotating through the base of the trough
to move through southern New England.  This will result in periods
of showers, particularly Friday and Saturday.  Due to the difficulty
in pinpointing when and where these showers will occur, have kept
chance PoPs in the forecast for much of this period.  However, not
expecting rain to be widespread, nor for the entire period.
Temperatures will be around normal for much of the time.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Today...Moderate confidence.  Marine layer will remain in place
through mid to late morning, resulting in mainly IFR-LIFR conditions
in locally heavy rain showers and fog patches.  Timing uncertain,
but improvement from west to east to mainly MVFR conditions should
occur during the afternoon.  The exception might be the south coast,
Cape and Islands where low clouds and fog may hang tough.  Bulk of
rain ends by early afternoon, but a few thunderstorms may affect the
interior late this afternoon/early evening.

Tonight...Moderate confidence.  Mainly MVFR to even VFR conditions
this evening, except the Cape and Islands where IFR conditions
persist. Localized IFR to even LIFR conditions may develop late
across other areas in patchy dense ground fog.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Tuesday through Friday/...

Tuesday and Wednesday...Moderate confidence.  VFR.

Thursday...Moderate confidence.  Mainly VFR conditions expected.
Increasing clouds with diminishing conditions through the night,
particularly along the south coast.

Friday...Moderate confidence.  Mainly VFR conditions expected. Brief
MVFR conditions are possible in SCT -SHRA at times.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

Biggest concern through tonight will be areas of fog, mainly near
the south coast where it could be locally dense at times.  A period
of southwest wind gusts in the lower 20 knots may affect the near
shore waters of the south coast this afternoon, but kept them just
below small craft advisory thresholds.  Some very marginal 5 foot
swell may arrive into our extreme southern outer-waters overnight,
but they look to cover such small area will let the next shift
assess.

Outlook /Tuesday through Friday/...

Tuesday...Moderate confidence.  Some uncertainty on wave heights
with swell from Tropical Depression Bonnie potentially moving up
into the coastal waters.  At this point there is potential for 5
foot seas, especially on the outer waters.  Southwesterly winds
remain below 20 kts, shifting to the north Tuesday night.

Wednesday...Moderate confidence.  Northeasterly winds and seas will
remain below Small Craft Advisory criteria.

Thursday...Moderate confidence.  Easterly winds and seas increase.
Seas may rise above 5 feet, especially on the outer waters.

Friday...Moderate confidence.  Easterly winds are expected to remain
below 15 kts.  Seas decrease through the period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/RLG
NEAR TERM...Frank/RLG
SHORT TERM...Frank
LONG TERM...RLG
AVIATION...Frank/RLG
MARINE...Frank/RLG
Hazardous weather outlook, May 30, 2:45 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
345 AM EDT MON MAY 30 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-310745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
345 AM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF TORRENTIAL RAINFALL AND ISOLATED THUNDERSTORMS ARE
EXPECTED TO AFFECT THE REGION. WHILE THE HEAVIEST RAINFALL WILL
BE VERY LOCALIZED...IT IS POSSIBLE FOR A FEW LOCATIONS TO RECEIVE
2+ INCHES OF RAIN IN LESS THAN AN HOUR. RAINFALL OF THIS MAGNITUDE
COULD RESULT IN FLASH FLOODING...PARTICULARLY IF THE HEAVIEST
RAIN BANDS CROSS THE MORE VULNERABLE URBAN CENTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-310745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
345 AM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 30, 4:13 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
513 AM EDT MON MAY 30 2016

MAZ020>024-RIZ003>008-301200-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...COVENTRY...WEST GREENWICH...
EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
513 AM EDT MON MAY 30 2016

...AREAS OF DENSE FOG ALONG THE SOUTH COAST INCLUDING CAPE COD AND
THE ISLANDS INTO MID MORNING...

AREAS OF DENSE FOG WERE AFFECTING PORTIONS OF THE SOUTH COAST
INCLUDING CAPE COD AND THE ISLANDS EARLY THIS MORNING. MOTORISTS
SHOULD BE PREPARED FOR POOR VISIBILITY AND DRIVE WITH EXTRA
CAUTION EARLY THIS MORNING. VISIBILITY SHOULD IMPROVE SOME BY MID
TO LATE MORNING AS HEAVIER RAIN SHOWERS MOVE INTO THE REGION.

FRANK
Special weather statement, May 30, 6:23 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
723 AM EDT MON MAY 30 2016

MAZ002>004-008>010-301245-
WESTERN FRANKLIN MA-NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-
723 AM EDT MON MAY 30 2016

...HEAVY RAIN SHOWERS MOVING ACROSS PORTIONS OF WESTERN
MASSACHUSETTS...

AT 718 AM EDT...DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN SHOWERS
MOVING ACROSS FRANKLIN AND WESTERN HAMPSHIRE COUNTIES IN WESTERN
MASSACHUSETTS.  RAINFALL RATES OF ONE-HALF TO THREE-QUARTERS OF AN
INCH PER HOUR WERE OCCURRING IN THOSE AREAS.

THE RAIN SHOWERS WERE MOVING TO THE EAST AT 15 MPH AND WILL BE
MOVING INTO EASTERN FRANKLIN...EASTERN HAMPSHIRE...WESTERN HAMPDEN...
AND NORTHERN WORCESTER COUNTIES BY 8 AM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...NORTHAMPTON...GREENFIELD...ORANGE...DEERFIELD...
EASTHAMPTON...ATHOL...WINCHENDON...MONTAGUE...SOUTHAMPTON...HADLEY...
SUNDERLAND...HATFIELD...NORTHFIELD...WILLIAMSBURG...HUNTINGTON...
BERNARDSTON...BUCKLAND...CONWAY AND SHELBURNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES.

&&

LAT...LON 4215 7303 4231 7300 4233 7306 4238 7307
      4238 7301 4251 7298 4273 7261 4271 7203
      4208 7303 4214 7307
TIME...MOT...LOC 1118Z 234DEG 13KT 4271 7239 4223 7340

FIELD

The radar

The Boston radar (KBOX), 35 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 lightning. Local standard time, as filed.

Flood, Plymouth

When
May 30, 8:55 AM EST to 9:55 AM EST
Where
Plymouth County, 0.31 mi WSW of Five Corners to 0.49 mi NNW of West Wareham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.798, -70.775

Eight to nine inches of water flowed under the Main Street bridge in Wareham. In addition, a car was stuck in street flooding on Cranberry Highway.

Lightning, Hampshire

When
May 30, 7:44 PM EST
Where
Hampshire County, 1.1 mi WSW of Worthington Corners
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.414, -72.950

Lightning struck a barn at 203 Buffington Hill Road in Worthington, resulting in a fire. Efforts to extinguish the fire were slow due to a lack of fire hydrant nearby.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637416, 637417.